- Correspondence to Professor Geoffrey K Herkes, Department of Neurology, Royal North Shore Hospital, 66 Pacific Hwy, St Leonards, NSW 2065, Australia;
- Received 17 December 2012
- Revised 17 December 2012
- Accepted 19 December 2012
- Published Online First 19 January 2013
Antiepileptic drug therapy for epilepsy and mood disorders and pain management has been greatly enhanced and expanded by a growing array of therapeutic options. With choice comes the need for knowledge about the potential adverse effects of medications that may be taken lifelong. The adverse event profile of the established antiepileptic drug therapies is well established, but that of the newer agents continues to grow. Much of the known side effect profile comes from clinical trial data, which do not reflect the pattern or nature of use once an agent is marketed and available to the wider community.
Weight gain with some antiepileptic drugs has been well described, and this potential side effect should be included in the informed decision making of all patients. While valproate, and to a lesser extent carbamazepine and gabapentin are recognised to increase the weight of some patients, topiramate may produce weight loss. An increase in the weight of people with epilepsy has been associated with poor compliance, change in self esteem, reduction in fertility, increase in the polycystic ovarian syndrome in women and increase in the associated morbidity of hypertension and diabetes.1 The mechanism for weight gain seems to vary with each agent. Valproate for example, may exert its effect on weight through the hypothalamus, or alter insulin secretion or resistance.2
In this issue of the journal, Pickrell et al report data collected from over 1400 people who commenced either carbamazepine, lamotrigine, levetiracetam, sodium valproate or topiramate and whose data was included in the Wales registry of general practice. The weight of the person was taken before, and from 3 to 12 months after, commencing therapy. The authors found significant reduction in weight with topiramate, weight neutrality with carbamazepine and significant increase in weight associated with the use of sodium valproate and of levetiracetam, an agent not previously suspected of causing this. This novel finding will prompt treating doctors and their patients to monitor more carefully and be alert for this possibility.
Of course, all retrospective observational studies using data encoded medical records can be criticised on methodological grounds (incomplete ascertainment, lack of information on confounding variables including other medications, comorbidities, lack of data on seizure types and drug dosage). As much as possible, the authors have analysed the data to inform some of these confounders. Overall the study does find the important and novel observation of weight gain associated with the use of this levetiracetam. The extent of the gain in weight also appears significant, with the mean percentage weight change of 1.61 (95% CI 0.41 to 2.01), compared with topiramate −2.62 (95% CI−4.60 to −0.64) and sodium valproate 1.21 (95% CI 0.41 to 2.01).
This study will produce a search for further information on the effects of this drug on weight, should spur further observational studies, stimulate interest as to the possible mechanisms involved and promote further research into the short and long term metabolic effects of antiepileptic drugs.
Competing interests None.
Provenance and peer review Commissioned; internally peer reviewed.